South Dakota, 2009Flash Flooding and Hail in South Dakota, July 7, 2009
July 7, 2009 · NWS FSD · 34 events in 8 counties and zones
Thunderstorms produced damaging winds, large hail, and flash flooding over much of southeast South Dakota during the afternoon and evening of July 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds, large hail, and flash flooding over much of southeast South Dakota during the afternoon and evening of July 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:10 PM CST, 28 minutes earlier.
Area forecast discussion, Jul 7, 2:10 PM CST, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUL 7 2009
.DISCUSSION...
WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD
CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO
DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING
NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR
TRW WL BE ACRS ERN CWA.
WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT
STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED
AFTN INTO EVE.
NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU
MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD
SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX
DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD
DURING THE NIGHT.
PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS
DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W
CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR
TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE
CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT.
&&
.AVIATION...
ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO
HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO
AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A
STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD
AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS
AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH
THE EXCEPTION OF THUNDERSTORMS.
/BT
&&
.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jul 7, 10:10 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT TUE JUL 07 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT TUE JUL 07 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO
EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT
APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND
WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS
INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN
ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE
AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70
AND HAIL TO THE SIZE OF WALNUTS.
FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED
THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM.
THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60
MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES.
THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO
PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE
SAME LOCATION.
AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN
CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM
COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF
QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY
HEAVY RAIN.
FLOODING...
HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS
FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED
GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A
THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH
FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS
AND LOW AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND
THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS
ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF
THIS AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
28 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Thunderstorm Wind, Kingsbury
- When
- July 7, 2:38 PM CST
- Where
- Kingsbury County, 2.09 mi ENE of Bancroft
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.490, -97.710
Thunderstorm wind gusts to 60 mph were accompanied by half inch diameter hail.
Thunderstorm Wind, Kingsbury
- When
- July 7, 2:58 PM CST
- Where
- Kingsbury County, 3.22 mi NE of Badger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.510, -97.150
Thunderstorm winds blew down branches.
Hail, Kingsbury
- When
- July 7, 3:05 PM CST
- Where
- Kingsbury County, 1.38 mi N of De Smet
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.400, -97.550
Hail, Kingsbury
- When
- July 7, 3:05 PM CST
- Where
- Kingsbury County, 0.69 mi N of De Smet
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.390, -97.550
Hail, Kingsbury
- When
- July 7, 3:28 PM CST
- Where
- Kingsbury County, 0.85 mi NW of Oldham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.230, -97.310
Hail, Lake
- When
- July 7, 4:19 PM CST
- Where
- Lake County, 0.99 mi W of Ramona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.120, -97.240
Hail, Lake
- When
- July 7, 4:30 PM CST
- Where
- Lake County, 3.23 mi SE of Ramona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.090, -97.170
Hail, Lake
- When
- July 7, 4:36 PM CST
- Where
- Lake County, 1.47 mi NNE of Madison
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.020, -97.110
Hail, Lake
- When
- July 7, 4:36 PM CST
- Where
- Lake County, 0.85 mi NE of Madison
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.010, -97.110
Hail, Lake
- When
- July 7, 4:36 PM CST
- Where
- Lake County, 2.55 mi NW of Madison Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.050, -97.110
Hail, Lake
- When
- July 7, 4:45 PM CST
- Where
- Lake County, 0.85 mi NE of Madison
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.010, -97.110
Hail, Minnehaha
- When
- July 7, 5:27 PM CST
- Where
- Minnehaha County, 0.5 mi E of Dell Rapids
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.820, -96.710
Hail, Minnehaha
- When
- July 7, 5:30 PM CST to 5:35 PM CST
- Where
- Minnehaha County, 4 mi N of Dell Rapids to 2 mi S of Dell Rapids
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.878, -96.720
Large hail accumulated to a depth of up to 2 inches. The hail severely damaged soybean crops and caused lesser damage to corn crops. The amount of crop damage was not known.
Hail, Minnehaha
- When
- July 7, 6:04 PM CST
- Where
- Minnehaha County, 0.69 mi N of Sioux Falls
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.540, -96.730
Large hail dented vehicles near the intersection of Interstates 90 and 229. The amount of damage was not known.
Hail, Minnehaha
- When
- July 7, 6:13 PM CST
- Where
- Minnehaha County, 0.69 mi N of Sioux Falls
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -96.730
Hail, Beadle
- When
- July 7, 6:42 PM CST
- Where
- Beadle County, 6.53 mi WNW of Yale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.470, -98.100
Hail, Beadle
- When
- July 7, 6:44 PM CST
- Where
- Beadle County, 3.27 mi WNW of Yale
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.450, -98.040
Thunderstorm Wind, Beadle
- When
- July 7, 6:46 PM CST
- Where
- Beadle County, 3.04 mi WSW of Cavour
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.370, -98.060
Thunderstorm winds and accompanying small hail damaged crops. The amount of crop damage was not known.
Hail, Lincoln
- When
- July 7, 6:52 PM CST
- Where
- Lincoln County, 0.86 mi SE of Hudson
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.120, -96.460
Hail, Minnehaha
- When
- July 7, 7:00 PM CST
- Where
- Minnehaha County, 6.16 mi WSW of Ellis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -96.940
Hail, Minnehaha
- When
- July 7, 7:00 PM CST
- Where
- Minnehaha County, 6.17 mi ESE of Pumpkin Center
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.530, -96.960
Hail, Lincoln
- When
- July 7, 7:10 PM CST
- Where
- Lincoln County, 3.49 mi N of Tea
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.500, -96.820
Hail, Beadle
- When
- July 7, 7:10 PM CST
- Where
- Beadle County, 1.47 mi SSW of Hitchcock
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.610, -98.410
Hail, Minnehaha
- When
- July 7, 7:15 PM CST
- Where
- Minnehaha County, 0.69 mi N of Sioux Falls
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -96.730
Large hail caused an unknown amount of damage to vehicles.
Flash Flood, Minnehaha
- When
- July 7, 7:20 PM CST to 8:55 PM CST
- Where
- Minnehaha County, 0.69 mi N of Sioux Falls to 1.65 mi SE of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.540, -96.730
Heavy rain caused flash flooding of several streets in Sioux Falls. The most notable flooding took place along 57th Street in the southeast part of the city, and on Grange Avenue near Augustana College.
Flash Flood, Lincoln
- When
- July 7, 7:27 PM CST to 8:55 PM CST
- Where
- Lincoln County, 2.88 mi SW of Sioux Falls to 2.56 mi SSW of Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.500, -96.770
Heavy rain caused flooding of streets on the southern edge of Sioux Falls.
Hail, Beadle
- When
- July 7, 7:49 PM CST
- Where
- Beadle County, 0.69 mi N of Huron
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.360, -98.220
Hail, Beadle
- When
- July 7, 7:51 PM CST
- Where
- Beadle County, 0.69 mi N of Huron
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.360, -98.220
Mostly small hail observed included a few large stones.
Hail, Beadle
- When
- July 7, 8:07 PM CST
- Where
- Beadle County, 7.65 mi SE of Huron
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.280, -98.100
Large hail caused an unknown amount of vehicle and crop damage.
Hail, Union
- When
- July 7, 8:15 PM CST
- Where
- Union County, 3.15 mi NNW of Big Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.970, -96.630
Large hail was accompanied by very heavy rain.
Hail, Beadle
- When
- July 7, 8:17 PM CST
- Where
- Beadle County, 11.75 mi S of Cavour
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.210, -98.000
Hail, Davison
- When
- July 7, 9:12 PM CST
- Where
- Davison County, 2.76 mi N of (Mhe)mitchell Arpt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.810, -98.030
Hail, Davison
- When
- July 7, 9:15 PM CST
- Where
- Davison County, 2.49 mi E of (Mhe)mitchell Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.770, -97.980
Flash Flood, Clay
- When
- July 7, 9:30 PM CST to 10:35 PM CST
- Where
- Clay County, 1.47 mi NNW of Vermillion to 1.01 mi W of Vermillion
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.800, -96.930
Heavy rain caused flash flooding of several streets in Vermillion.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7, 20091 injured · $1.1 million · 1.75 in hail · 27 events
- Flash Flooding and Hail in Massachusetts, July 7, 20092 injured · $358,000 · 1 in hail · 18 events
- Hail and Damaging Winds in New Jersey, July 7, 2009$47,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$25,000 · 1 in hail · 14 events
- Hail and Damaging Wind in New York, July 7, 2009$25,000 · 1.5 in hail · 12 events
- Hail in New York, July 7, 2009$36,000 · 0.75 in hail · 3 events
- Flash Flooding and Hail in Iowa, July 7, 2009$25,000 · 1.5 in hail · 9 events
- Hail in New York, July 7, 20091 in hail · 24 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$22,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, July 7, 20091 in hail · 15 events
- Lightning Strikes in Georgia, July 7, 2009$15,000 · 2 events
- Hail and Heavy Rain in Iowa, July 7, 2009$11,000 · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 185530, 185532, 185533, 185535, 185536, 185537, 185538, 185539, 185540, 185541, 185542, 185543, 185544, 186089, 186135, 186136, 186143, 186144, 186145, 186146, 186147, 186152, 186153, 186154, 186198, 186200, 186201, 186202, 186203, 186204, 186205, 186206, 186207, 186208.